Alert archive / Ohio / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Pittsburgh, PA

May 28, 2014Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at May 28, 2014, 2:38 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2014, 2:38 PM EDT (18:38 UTC)
Expired
May 28, 2014, 5:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WGUS51 KPBZ 281838
FFWPBZ
OHC031-119-282145-
/O.NEW.KPBZ.FF.W.0003.140528T1838Z-140528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COSHOCTON COUNTY IN EAST CENTRAL OHIO...
  NORTHEASTERN MUSKINGUM COUNTY IN EAST CENTRAL OHIO...

* UNTIL 545 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. ADDITIONAL
  RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE EXPECTED.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE
  PLAINFIELD...WEST LAFAYETTE AND COSHOCTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4032 8189 4025 8162 4022 8163 4022 8167
      4016 8167 4015 8172 4011 8172 4008 8173
      4016 8192

$$
2 follow-up statements
968 
WGUS71 KPBZ 281939
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT WED MAY 28 2014

OHC031-119-282145-
/O.CON.KPBZ.FF.W.0003.000000T0000Z-140528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COSHOCTON OH-MUSKINGUM OH-
339 PM EDT WED MAY 28 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
MUSKINGUM AND COSHOCTON COUNTIES...

AT 336 PM EDT...RADAR INDICATED HEAVY RAIN WITH THE LEADING EDGE 
STRETCHING FROM NELLIE TO COOPERDALE OF COSHOCTON COUNTY.

THIS AREA WILL MOVE THROUGH THE FLASH FLOOD WARNING ZONE AND DROP 
ANOTHER ONE TO TWO INCHES OF RAINFALL.  TWO TO THREE INCHES HAS 
ALREADY FALLEN IN THESE AREAS.

LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE
CONESVILLE...COSHOCTON...WEST LAFAYETTE...OTSEGO AND PLAINFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4032 8189 4025 8162 4022 8163 4022 8167
      4016 8167 4015 8172 4011 8172 4008 8173
      4016 8192

$$


15
624 
WGUS71 KPBZ 282141
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 PM EDT WED MAY 28 2014

OHC031-119-282150-
/O.EXP.KPBZ.FF.W.0003.000000T0000Z-140528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COSHOCTON OH-MUSKINGUM OH-
541 PM EDT WED MAY 28 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM EDT FOR MUSKINGUM
AND COSHOCTON COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LIGHT RAIN IS STILL 
EXPECTED THIS EVENING...BUT SHOULD NOT CAUSE ADDITIONAL FLOODING. 

&&

LAT...LON 4032 8189 4025 8162 4022 8163 4022 8167
      4016 8167 4015 8172 4011 8172 4008 8173
      4016 8192

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:52 PM EDT, 46 minutes earlier.

Area forecast discussion, May 28, 1:52 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 PM EDT WED MAY 28 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS
INTO THURSDAY. HIGH PRESSURE WILL BRING WARM AND DRY CONDITIONS
OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
BOUNDARY ACROSS THE NORTHERN COUNTIES FROM MERCER TO NEAR INDIANA
WITH SHOWERS AND STORMS DEVELOPING AS OF 17Z. NO CHANGES TO
PREVIOUS THINKING WITH SHOWERS AND STORMS INCREASING IN COVERAGE
THROUGH THE LATE AFTERNOON AS UPPER LEVEL SHORTWAVES WORK ACROSS
REGION. TRAINING OF CELLS APPEARS TO BE MAIN THREAT AND FLASH
FLOOD WATCH CONTINUED AS BEFORE. DIMINISHING ACTIVITY AS THE
EVENING PROGRESSES WITH LOSS OF HEATING AND SHORTWAVES SHIFTING
SOUTH AND EAST. ON THURSDAY FRONT WILL BEGIN TO PUSH SOUTH OF THE
MASON DIXON LINE AS RIDGE BEGINS TO BUILD WEST OF REGION WITH
CLOSED LOW OFFSHORE THE EAST COAST TO PUSH FRONT SOUTH. HIGHEST
POPS AND THUNDER CHANCES ACROSS THE SOUTHEAST RIDGES IN THE
AFTERNOON. TEMPERED TEMPERATURES TOWARD NEW MODEL MOS WHICH GIVES
A BIT BETTER PUSH TO COOLER AIR THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
THE FRONT WILL ADVANCE FURTHER SOUTH THURSDAY NIGHT WITH THE
GREATEST POPS MAINTAINED ACROSS THE SOUTHERN ZONES THEN ENDING.
HIGH PRESSURE WILL BUILD FROM THE NORTH FRIDAY AND BRING DRY
WEATHER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A RIDGE OF HIGH PRESSURE WILL DOMINATE ACROSS THE OHIO VALLEY
THROUGH THE WEEKEND WITH SEASONAL TEMPERATURES. THE NEXT SYSTEM
APPROACHES AND INCREASES THE CHANCE OF RAIN EARLY NEXT WEEK.
LITTLE DIFFERENCES BETWEEN THE ECMWF AND GFS HAVE LED TO NO HIGHER
THAN CHANCE POPS IN THE FORECAST FOR MON/TUE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
GENERAL VFR WITH SCATTERED THUNDERSTORMS. STILL FAIRLY LOW PROBS
FOR ANY STORM TO BRING IFR TO ANY ONE PORT SO VCTS LEFT AS IS. AS
FRONT PUSHES SOUTH TONIGHT EXPECT ANOTHER ROUND OF FOG AND STRATUS
IN WEAK FLOW AS WINDS TURN LIGHT NORTH OVERNIGHT THEM EAST UNDER
10 KTS THURSDAY.

.OUTLOOK.../THURSDAY THROUGH MONDAY/...
POTENTIAL RESTRICTIONS DUE TO SHOWERS/THUNDERSTORMS THURSDAY FOR
PORTS SOUTH OF I-70 ON THURSDAY. GENERAL VFR THEN EXPECTED FRIDAY
THROUGH SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ040-041-
     050.
PA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ020-021-
     029-073>076.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ001-002.

&&
Hazardous weather outlook, May 28, 4:25 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EDT WED MAY 28 2014

OHZ040-041-050-PAZ020-021-029-073>076-WVZ001-002-290830-
CARROLL-COLUMBIANA-JEFFERSON OH-BEAVER-ALLEGHENY-WASHINGTON-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-
425 AM EDT WED MAY 28 2014

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021>023-
041-290830-
GARRETT-TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-GREENE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
425 AM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS THURSDAY MAY CAUSE LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ007>009-013>016-022-023-290830-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
425 AM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 28, 11:45 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1145 AM EDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     ROSS TOWNSHIP           40.53N  80.02W
05/27/2014                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREE DOWN BLOCKING ALL LANES OF PEPLES ROAD NEAR DRAGUN
            SUPPLY.

&&

EVENT NUMBER PBZ1401429
Local storm report, May 28, 11:46 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1146 AM EDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND DMG     KENNEDY TOWNSHIP        40.48N  80.10W
05/27/2014                   ALLEGHENY          PA   LAW ENFORCEMENT

            CORAOPOLIS ROAD NEAR INTERSECTION OF ROBINSON BLVD HAS
            TREES BLOCKING ROADWAY.

&&

EVENT NUMBER PBZ1401430

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:49 PM EDTSevere Thunderstorm WarningPBZColumbiana26 min
May 28, 4:19 AM EDTFlash Flood WatchPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more17 hr
May 28, 3:17 PM EDTSpecial Weather StatementPBZMonroe58 min
May 28, 3:24 PM EDTSevere Thunderstorm WarningPBZMonroe51 min
May 28, 3:45 PM EDTSpecial Weather StatementPBZCarroll, Tuscarawas45 min
May 28, 4:25 PM EDTAreal Flood WarningPBZCoshocton, Tuscarawas3 hr
May 28, 5:02 PM EDTSevere Thunderstorm WarningPBZJefferson28 min
May 28, 5:22 PM EDTAreal Flood WarningPBZCarroll, Columbiana, Harrison, Jefferson3 hr

Nearby

Flash Flood Warnings in Ohio, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.